Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 20, 2017Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 20, 2017, 4:49 PM MDT for Fremont County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 4:49 PM MDT (22:49 UTC)
Expired
Jul 20, 2017, 5:30 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS85 KPUB 202249
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT THU JUL 20 2017
 
COZ077-079-081-083-202330-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
449 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
530 PM MDT...

At 446 PM MDT, Doppler radar indicated and trained weather spotters 
reported a strong thunderstorm 8 miles south of Royal Gorge moving 
northeast at 25 mph.

Half inch hail, heavy rain, and winds in excess of 40 mph will be 
likely with this storm.

Locations impacted include...
Royal Gorge and Canon City. 

LAT...LON 3826 10530 3841 10544 3859 10496 3835 10495
TIME...MOT...LOC 2246Z 236DEG 23KT 3834 10529 

$$

TLM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:52 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 20, 3:52 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
352 PM MDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 352 PM MDT Thu Jul 20 2017

Drier air has pushed in under the high which has shifted the focus
for thunderstorm development across the western and northern
portions of the forecast area.  The eastern San Juans and La Garita
mountains as well as Chaffee, Lake and Teller/El Paso counties will
have the best chance for showers and thunderstorms. H7-H5 specific
humidities are still running around +6 to +8 g/kg...so locally heavy
rainfall will be the primary threats and flash flooding will be
possible on vulnerable burn scars, areas with susceptible soils
(like the chalk cliffs) and urban areas. Activity winds down after
04z, though some isolated showers will be possible over the
mountains through the early morning.  Most of the southeast plains
will remain dry this evening...though high res models send an
outflow boundary southward into the highway 50 corridor which could
spark an isolated storm or two.  Kept pops mainly confined to the I-
25 corridor counties for now as HRRR keeps majority of the activity
just north of the area through the late evening hours.

Friday will be a more active day across the district as the upper
high nudges eastward a bit allowing the monsoon plume to shift over
more of the mountains.  Front drops through the southeast plains
during the late afternoon and evening...likely reinforced by outflow
from thunderstorms that develop along the Palmer Divide. Once
again... El Paso county should see an uptick in thunderstorm
coverage given forcing from the front.  Threats from thunderstorms
will continue to be locally heavy rainfall capable of producing
flash flooding, wind gusts up to 50 mph and lightning.  However
given some pooling of CAPE along the Palmer Divide in the afternoon
in vcnty of the front, we could see one or two strong storms with
hail to near the size of quarters. -KT

.LONG TERM...(Friday night through Thursday)
Issued at 352 PM MDT Thu Jul 20 2017

Relatively active meteorological conditions are anticipated over
many portions of the forecast district at times...especially from
Friday night into this weekend and then again from Wednesday into
at least next Thursday.

Primary meteorological concerns include but are not limited to
temperatures, increased precipitation potential(including locally
heavy rain and localized flash flooding potential favoring this
weekend and then again from Wednesday into at least next
Thursday). The potential also exists that intense thunderstorms at
times may also be observed from Friday night into this weekend
and then again by later next week.

Recent longer term computer simulations, PV analysis and forecast
model soundings indicate that precipitable water values over many
portions of the Interstate 25 corridor should run around 1 inch
or slightly higher at times from Friday night into this weekend
and then again from Wednesday into next Thursday. In addition,
northerly surge moves across eastern sections Friday night,
helping to enhance precipitation potential from Friday night into
this weekend.

The combination of adequate atmospheric moisture, surface
boundaries, the daily orographic heating cycle and subtle upper
disturbances will be capable of producing enhanced precipitation
chances(including flash flooding potential at times) from Friday
night into this weekend.

Also, projected localized capes and LI's nearing/exceeding 1000
J/KG and -5C respectively at times from Friday night into this
weekend will be capable of generating some intense thunderstorms
with a limiting factor once again being projected low-grade mean-
layer wind shears. As always, WFO Pueblo will monitor closely and
issue hydro/severe products as needed.

Finally, in addition to generally low-grade gradient winds during
the longer term, anticipate that near to slightly below seasonal
later July maximum temperatures should be experienced over many
locations from Saturday into Monday with near to above seasonal
maximum temperatures then expected from Tuesday into Thursday.
Also, projected minimum temperatures during the longer term should
remain above late July climatological averages over the majority
of the forecast district.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 352 PM MDT Thu Jul 20 2017

Best chance for -TSRA will be at the KCOS airport late this
afternoon through this evening.  Will carry VCTS for now given more
isolated coverage to thunderstorms, however a tempo group may become
necessary should radar trends support.  Erratic gusty winds to 50
mph, VFR cigs and brief MVFR VIS with +RA will be possible under the
stronger storms.  Winds will shift out of the north between 22z-23z
for KCOS and closer to 00z at KPUB as outflow from thunderstorms
pushes southward through the region. Thunderstorm outflows may also
affect the KALS airport late this afternoon through this evening but
looks like main activity should stay confined to the mountain areas.
A slight uptick in thunderstorms can be expected for Friday as the
monsoon plume shifts over the region. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 20, 11:41 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Thu Jul 20 2017

COZ058>089-093>099-211745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible over the
higher terrain this afternoon and early evening. The best chance
of storms will be over the central mountains. Locally heavy rain
will once again be possible, and flash flooding in the Chalk
Bluffs region near Mount Princeton will once again be possible.
Isolated thunderstorms will be possible on the plains adjacent to
the mountains late this afternoon and evening. The best chance of
storms will be over the lower elevations of El Paso county. One
or two of the stronger storms will be capable of wind gusts to 50
mph and nickel size hail.

All storms today will produce dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon and evening thunderstorms will develop Friday,
mainly over the mountains. The main threats from these storms
will be locally heavy downpours and lightning.

Over the weekend, low level moisture will increase over the plains
and eastern mountains, resulting in better chances for afternoon
and evening thunderstorms. The main threats from these storms will
be locally heavy rain and lightning.

Drier air will move into the region starting Monday. There will
still be enough moisture for afternoon and evening thunderstorms,
mostly over the mountains. The main threats from these storms
will be locally heavy downpours and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening in the mountains and adjacent
plains.

31/77

In the hours before

Special weather statement, Jul 20, 3:08 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT THU JUL 20 2017

COZ076>078-202145-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
308 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTH CENTRAL
CUSTER COUNTIES UNTIL 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texas Creek, or 49 miles west of Pueblo, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3830 10535 3823 10557 3852 10581 3863 10549
TIME...MOT...LOC 2108Z 157DEG 13KT 3834 10553

KT
Special weather statement, Jul 20, 4:10 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT THU JUL 20 2017

COZ076>079-083-202245-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountain Valley Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
410 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Texas Creek, or 42 miles west of Pueblo, moving
northwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Open country 10 miles southeast of Texas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 10525 3818 10543 3844 10564 3853 10535
TIME...MOT...LOC 2209Z 155DEG 20KT 3829 10540

KT
Special weather statement, Jul 20, 4:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT THU JUL 20 2017

COZ077-079-081-083-202330-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
449 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
530 PM MDT...

At 446 PM MDT, Doppler radar indicated and trained weather spotters
reported a strong thunderstorm 8 miles south of Royal Gorge moving
northeast at 25 mph.

Half inch hail, heavy rain, and winds in excess of 40 mph will be
likely with this storm.

Locations impacted include...
Royal Gorge and Canon City.

LAT...LON 3826 10530 3841 10544 3859 10496 3835 10495
TIME...MOT...LOC 2246Z 236DEG 23KT 3834 10529

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:02 PM MDTSpecial Weather StatementPUBFremont43 min
Jul 19, 7:02 PM MDTSpecial Weather StatementPUBFremont28 min
Jul 19, 7:37 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jul 19, 8:19 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jul 19, 9:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 20, 12:30 PM MDTAreal Flood AdvisoryPUBChaffee2 hr
Jul 20, 3:08 PM MDTSpecial Weather StatementPUBFremont37 min
Jul 20, 4:08 PM MDTAreal Flood AdvisoryPUBCuster, Fremont3 hr
Jul 20, 4:10 PM MDTSpecial Weather StatementPUBFremont35 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.